Iowa, 2025

Tornado and Hail in Iowa, April 17 to 18, 2025

April 17 to 18, 2025 · NWS DMX · 32 events in 13 counties and zones

Warm air advection increased across the area through the day with a warm front draped across northern Iowa by the afternoon. Meanwhile a cold front was approaching Iowa from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm air advection increased across the area through the day with a warm front draped across northern Iowa by the afternoon. Meanwhile a cold front was approaching Iowa from the northwest. Storms developed in the early evening in far southwest Iowa, moving across southern Iowa through late evening and overnight. Initial storms were surface based with CAPE exceeding 2000 J/kg and sweeping low level curvature in hodographs. Rotating updrafts supported hail growth with initial surface based storms resulting in a tornado in Union County. Storms became elevated overnight but remained strong, fueled by a strong 70+ knot low level jet. As storms in southern Iowa tapered off overnight additional storms developed along the boundary there. These storms became quite strong, producing golf ball to baseball sized hail from around 2 AM and lasting until after 5 AM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:34 PM CST, 1 hour 40 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
  • Widespread chances for rain on Sunday with a few storms possible southeast.
  • Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 5:34 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
634 PM CDT Thu Apr 17 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Slight to Enhanced risk for severe weather across much of the
  forecast area through tonight. The primary threat is very
  large hail.

- Widespread chances for rain on Sunday with a few storms
  possible southeast.

- Cooler this weekend with temperatures back into the 60s and
  70s much of next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Apr 17 2025

The primary focus this forecast cycle is on the severe weather
potential through tonight, Currently as of 3 pm, a cold front
extends across the southeast third of Nebraska and just entering
far NW Iowa. The area immediately ahead of the cold front is
becoming surface based uncapped with around 2000+ J/kg of CAPE
while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front
extends eastward through central Iowa. Thunderstorms have
developed north into southwest Minnesota with a few storms
beginning to develop over far northwest Iowa. Expect storms to
increase late this afternoon and especially this evening as the
low level jet increases. The low level jet will increase to 70
kts and will focus into central/south central Iowa. Expect a few
supercells to develop during this period. Looking at soundings,
a stout elevated mixed layer (EML) is currently over central
Iowa and that elevated warm layer will not completely erode
overnight. Widespread strato cumulus is in place over the
southwest 2/3rds of Iowa and that has caused surface
temperatures to cool this afternoon from earlier highs.
Therefore, while a few surface based storms are possible over
western Iowa early, this convection should become more elevated
overnight. Bufkit soundings at KDSM tonight have elevated storm
bases near 5-6 kft and regarding the hodograph and shear,
removing the lowest 5 kft from these removes much of the
directional shear and the large looping of the hodograph and the
shear becomes mostly unidirectional speed shear. This profile
may lead to splitting storms with left mover supercells capable
of large hail also. Lifting the parcels from the 5-6 kft level
also maximizes CAPE and instability values. So still expect
large hail with storms but this event may evolve a little
differently than what some of the CAM runs suggest given the
potential splits. A brief tornado threat may occur over the far
southwest/west central DMX warning area before storms become
more elevated.

The EML becomes re-established over central Iowa behind the
evening storms but there is the potential for additional storms
over northern Iowa after 06z with an additional threat for large
hail producing supercells. The layer below the EML remains quite
saturated into Friday and with a fair amount of turbulence.
While shallow showers could develop, it may be more of a drizzle
scenario into Friday. The boundary will move slowly southeast
overnight with dew points in the upper 50s to low 60s pooling
along the boundary. This will mainly impact overnight low
temperatures as the surface based instability is capped. Temperatures
Friday will vary as the boundary continues its slow pace
southeast so highs in the 70s are expected over the far
southeast and 50s over much of the rest of the area.

The weekend will be cooler with highs in the 50s to low 60s on
Saturday. Currently have highs in the 50s on Sunday however
saturating soundings and dewpoints only in the 30s and 40s would
suggest temperatures may be much cooler and in the 40s. Will
take a closer look after today's event. An upper low is still
on track to lift into northern Missouri on Sunday with
precipitation spreading across much of Iowa. Some instability
does reach southeast Iowa so a few embedded thunderstorms are
possible. Next week looks warmer again with highs back into the
60s and 70s with a few low chances for precipitation.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 625 PM CDT Thu Apr 17 2025

A cold front will move across Iowa this evening and tonight with
scattered thunderstorms along the front. Added a PROB30 mention
for hail in the KDSM TAF between 03 and 06Z, and will monitor
radar trends as severe thunderstorms move east of Nebraska this
evening. Widespread IFR conditions in stratus will develop
behind the cold front late tonight into Friday morning, slowly
lifting into the MVFR range into the afternoon. Some pockets of
fog and drizzle will be associated with the low stratus. Will
also be watching the potential for a secondary round of
thunderstorms to develop behind the cold front across northern
Iowa late tonight after 06Z, potentially impacting KFOD, KMCW
and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...PA
Hazardous weather outlook, Apr 17, 1:48 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Thu Apr 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an Enhanced Risk for severe storms across southwest and
south-central Iowa, with a Slight Risk elsewhere. The main threat
will be very large hail, 2 inches or larger, but damaging winds
and a few tornadoes are also possible across southwest Iowa.
Greatest risk for severe storms will be between 5 pm today and 2
am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are in the forecast late Sunday and again on
Tuesday. The severe weather potential for Sunday is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Special weather statement, Apr 17, 4:13 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
513 PM CDT Thu Apr 17 2025

IAZ005>007-016-017-024>026-180030-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Humboldt, Eagle Grove, Clarion, Belmond, and Hampton
513 PM CDT Thu Apr 17 2025

...Stronger Winds Developing over Northern Iowa...

Southeast winds are increasing across the area due to an
approaching storm. Winds of 30 to 35 mph with gusts to 45 mph are
occurring over the region. The winds will remain brisk for the
next several hours.

If traveling across northern Iowa; be aware of cross winds while
driving along all highways and interstates but especially east
west directed travel. Persons in high profile vehicles or towing a
trailer may experience more difficult travel due to the stronger
winds and wind gusts.

REV
Special weather statement, Apr 17, 4:34 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT Thu Apr 17 2025

IAZ004-005-172300-
Kossuth IA-Emmet IA-
534 PM CDT Thu Apr 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES THROUGH 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa Lake, or 10 miles south of Fairmont, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Iowa Lake and Dolliver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.

&&

LAT...LON 4350 9431 4349 9428 4337 9459 4343 9467
      4350 9456
TIME...MOT...LOC 2233Z 240DEG 30KT 4348 9451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

REV

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

26 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
April 17, 7:14 PM CST
Where
Cass County, 0.52 mi W of Lewis
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.300, -95.090

Hail, Adams

When
April 17, 8:49 PM CST
Where
Adams County, 0.87 mi NE of Brooks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -94.810

Largest hail up to one inch in diameter.

Hail, Adams

When
April 17, 8:49 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.990, -94.740

Hail, Adams

When
April 17, 8:53 PM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -94.740

Thunderstorm Wind, Taylor

When
April 17, 9:08 PM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.880, -94.560

Tornado, Union

When
April 17, 9:21 PM CST to 9:28 PM CST
Where
Union County, 2.46 mi S of Kent to 4.43 mi ESE of Kent
Rating
EF1
Path length
4.27 mi
Path width
50 yd
Property damage
$46,000
Reported by
Emergency Manager
Coordinates
40.914, -94.448

The tornado developed in southwest Union county and tracked through rural portions of the county. Four properties reported damage, ranging from damage to outbuildings to shingle damage to a home.

Thunderstorm Wind, Taylor

When
April 17, 9:21 PM CST
Where
Taylor County, 4.18 mi E of Lenox
Measured
66 kt (76 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.880, -94.470

Spotter reported a lot of blowing dust with the gusty winds.

Hail, Warren

When
April 17, 9:30 PM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.500, -93.680

Penny sized hail reported in Norwalk by broadcast media.

Hail, Union

When
April 17, 9:43 PM CST
Where
Union County, 0.69 mi S of Afton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.020, -94.200

Hail, Union

When
April 17, 9:43 PM CST
Where
Union County, Afton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -94.200

Spotter reported dime to quarter sized hail.

Hail, Union

When
April 17, 9:55 PM CST
Where
Union County, 1.56 mi W of Thayer
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -94.080

Quarter sized hail reported at the US 169 and US 34 intersection.

Hail, Jasper

When
April 17, 10:05 PM CST
Where
Jasper County, 0.52 mi W of Monroe
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -93.110

Report via social media.

Hail, Jasper

When
April 17, 10:05 PM CST
Where
Jasper County, 4.15 mi S of Prairie City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.540, -93.230

Report via social media.

Hail, Clarke

When
April 17, 10:11 PM CST
Where
Clarke County, 1.25 mi ESE of Murray
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.040, -93.950

Hail, Warren

When
April 17, 10:14 PM CST
Where
Warren County, Clarkson
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -93.480

Report via social media.

Hail, Warren

When
April 17, 10:20 PM CST
Where
Warren County, 1.24 mi ESE of Hartford
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -93.400

Report via mping.

Hail, Humboldt

When
April 18, 1:10 AM CST
Where
Humboldt County, 4.27 mi SSW of Dakota City
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -94.240

Report via mping, time adjusted based on radar.

Hail, Hancock

When
April 18, 1:32 AM CST
Where
Hancock County, 0.5 mi E of Garner
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -93.610

Report via mping.

Hail, Franklin

When
April 18, 2:10 AM CST to 2:17 AM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.740, -93.200

Picture of numerous hailstones close to golf ball sized. Occurred over several minutes.

Hail, Franklin

When
April 18, 2:12 AM CST
Where
Franklin County, 0.86 mi SW of Hampton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.740, -93.210

Golf ball hail occurring throughout Hampton.

Hail, Franklin

When
April 18, 2:18 AM CST
Where
Franklin County, 0.51 mi W of Hampton
Measured
1 in hail
Reported by
Public
Coordinates
42.750, -93.210

Report via mping.

Hail, Bremer

When
April 18, 2:50 AM CST
Where
Bremer County, 3.15 mi NNW of Waverly Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.790, -92.530

Report via mping.

Hail, Bremer

When
April 18, 2:51 AM CST
Where
Bremer County, Waverly Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
42.750, -92.500

Photos of baseball sized hail north of Waverly. Time estimated via radar.

Hail, Bremer

When
April 18, 2:52 AM CST
Where
Bremer County, 1.01 mi E of Waverly Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
42.750, -92.480

Photo via social media. Time estimated by radar.

Hail, Bremer

When
April 18, 3:00 AM CST
Where
Bremer County, 2.89 mi ENE of Bremer
Measured
1.5 in hail
Reported by
Public
Coordinates
42.790, -92.350

Hail, Bremer

When
April 18, 3:05 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.810, -92.260

Numerous hailstones pictured with the largest up to ping pong ball sized.

Thunderstorm Wind, Wright

When
April 18, 3:15 AM CST
Where
Wright County, 2.63 mi ESE of Clarion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.720, -93.680

Damage to a farm out building.

Thunderstorm Wind, Franklin

When
April 18, 3:33 AM CST
Where
Franklin County, 6.12 mi W of Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
42.860, -93.350

Iowa DOT reported three semis blown over by strong winds on I-35 near milepost 174.

Hail, Franklin

When
April 18, 3:43 AM CST
Where
Franklin County, 1.01 mi W of Sheffield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.900, -93.220

Hail, Butler

When
April 18, 4:07 AM CST
Where
Butler County, 3.61 mi E of Packard
Measured
2.5 in hail
Reported by
Public
Coordinates
42.860, -92.650

Public photos of tennis ball sized hail.

Hail, Bremer

When
April 18, 4:13 AM CST
Where
Bremer County, 0.69 mi S of Plainfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.840, -92.530

Ground covered in hail with largest up to 1.5 inches in diameter.

Thunderstorm Wind, Bremer

When
April 18, 4:33 AM CST
Where
Bremer County, Sumner
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.850, -92.100

Siding damaged by wind driven hail. Report via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257877, 1257878, 1257879, 1257880, 1257881, 1252142, 1257883, 1257884, 1257885, 1257886, 1257888, 1257889, 1257890, 1257891, 1257892, 1257893, 1257896, 1257897, 1257899, 1257898, 1257900, 1257901, 1257903, 1257904, 1257905, 1257906, 1257907, 1257908, 1257910, 1257912, 1257913, 1257914.